Health Information

 

 

chlorpheniramine, dextromethorphan, and pseudoephedrine

Pronunciation: klor feh NEER a meen, dex tro meh THOR fan, and soo doe eh FEH drin

Brand: AccuHist PDX Drops, Atuss DS, Children's NyQuil, Creomulsion Cough/Cold/Allergy, Creomulsion Pediatric, Dicel DM, Dicel DM Chewables, Entre-S, Esocor P, Kidcare Cough and Cold, M-End DM, Mesehist DM, Neutrahist PDX Drops, Nyquil Child Cough and Cold, Pediatric Cough & Cold Medicine, Rescon-DM, Robitussin Pediatric Night Relief, Robitussin PM Cough & Cold, Triaminic Cold and Cough, Triaminic Multi-Sympton, Triaminic Night Time, Triaminic Softchew Cold and Cough, Triaminic-D Multi-Symptom Cold, Vicks 44M Pediatric, Vicks Pediatric Formula 44M

What is the most important information I should know about chlorpheniramine, dextromethorphan, and pseudoephedrine?

Multum nochild

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Multum donot

Do not use a cough or cold medicine if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Ask a doctor or pharmacist before taking this medicine if you have heart disease, high blood pressure, kidney disease, diabetes, glaucoma, a thyroid disorder, emphysema or bronchitis, an enlarged prostate, or urination problems.

Do not use cold or cough medicine without your doctor's advice if you are pregnant or breast-feeding.

Multum donot

Ask a doctor or pharmacist before using any other cold, cough, or allergy medicine. Chlorpheniramine, dextromethorphan, and pseudoephedrine are contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains an antihistamine, cough suppressant, or decongestant.

Multum emt

Do not take this medicine for longer than 7 days in a row. Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

What is chlorpheniramine, dextromethorphan, and pseudoephedrine?

Chlorpheniramine is an antihistamine that reduces the effects of natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Dextromethorphan is a cough suppressant. It affects the signals in the brain that trigger cough reflex.

Pseudoephedrine is a decongestant that shrinks blood vessels in the nasal passages. Dilated blood vessels can cause nasal congestion (stuffy nose).

The combination of chlorpheniramine, dextromethorphan, and pseudoephedrine is used to treat runny or stuffy nose, sneezing, itching, watery eyes, cough, and sinus congestion caused by allergies, the common cold, or the flu.

Multum smoking

Dextromethorphan will not treat a cough that is caused by smoking, asthma, or emphysema.

Chlorpheniramine, dextromethorphan, and pseudoephedrine may also be used for purposes not listed in this medication guide.

What should I discuss with my healthcare provider before taking chlorpheniramine, dextromethorphan, and pseudoephedrine?

Multum donot

Do not use a cough or cold medicine if you have used an MAO inhibitor such as furazolidone (Furoxone), isocarboxazid (Marplan), phenelzine (Nardil), rasagiline (Azilect), selegiline (Eldepryl, Emsam, Zelapar), or tranylcypromine (Parnate) in the last 14 days. A dangerous drug interaction could occur, leading to serious side effects.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have:

  • heart disease or high blood pressure;
  • kidney disease;
  • diabetes;
  • glaucoma;
  • a thyroid disorder;
  • emphysema or chronic bronchitis;
  • an enlarged prostate; or
  • problems with urination.
Multum nopreg

FDA pregnancy category C. It is not known whether chlorpheniramine, dextromethorphan, and pseudoephedrine will harm an unborn baby. Do not use this medication without medical advice if you are pregnant.

Multum nobrfeed

Chlorpheniramine, dextromethorphan, and pseudoephedrine may pass into breast milk and may harm a nursing baby. Do not use cold or cough medicine without medical advice if you are breast-feeding a baby.

Artificially sweetened liquid cough or cold medicine may contain phenylalanine. If you have phenylketonuria (PKU), check the medication label to see if the product contains phenylalanine.

How should I take chlorpheniramine, dextromethorphan, and pseudoephedrine?

Use exactly as directed on the label, or as prescribed by your doctor. Do not use in larger or smaller amounts or for longer than recommended. Cough or cold medicine is usually taken only for a short time until your symptoms clear up.

Multum nochild

Do not give this medication to a child younger than 4 years old. Always ask a doctor before giving a cough or cold medicine to a child. Death can occur from the misuse of cough and cold medicines in very young children.

Measure liquid medicine with a special dose-measuring spoon or medicine cup, not with a regular table spoon. If you do not have a dose-measuring device, ask your pharmacist for one.

The chewable tablet should be chewed before you swallow it.

Multum shake

Shake the oral suspension well just before you measure a dose.

Multum donot

Do not take this medicine for longer than 7 days in a row. Talk with your doctor if your symptoms do not improve after 7 days of treatment, or if you have a fever with a headache, cough, or skin rash.

This medication can cause unusual results with allergy skin tests. Tell any doctor who treats you that you are taking an antihistamine.

Multum emt

If you need surgery, tell the surgeon ahead of time if you have taken a cough or cold medicine within the past few days.

Multum rt

Store at room temperature away from moisture and heat.

What happens if I miss a dose?

Since cough or cold medicine is taken when needed, you may not be on a dosing schedule. If you are taking the medication regularly, take the missed dose as soon as you remember. Skip the missed dose if it is almost time for your next scheduled dose. Do not take extra medicine to make up the missed dose.

What happens if I overdose?

Multum emt

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222.

Overdose symptoms may include severe forms of some of the side effects listed in this medication guide.

What should I avoid while taking chlorpheniramine, dextromethorphan, and pseudoephedrine?

Multum dizzy

This medication may cause blurred vision and may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be alert and able to see clearly.

Avoid becoming overheated or dehydrated during exercise and in hot weather. Chlorpheniramine can decrease sweating and you may be more prone to heat stroke.

Multum noalcohol

Drinking alcohol can increase certain side effects of this medication.

Avoid taking this medication if you also take diet pills, caffeine pills, or other stimulants (such as ADHD medications). Taking a stimulant together with a decongestant can increase your risk of unpleasant side effects.

Multum donot

Ask a doctor or pharmacist before using any other cold, cough, or allergy medicine. Chlorpheniramine, dextromethorphan, and pseudoephedrine are contained in many combination medicines. Taking certain products together can cause you to get too much of a certain drug. Check the label to see if a medicine contains an antihistamine, cough suppressant, or decongestant.

What are the possible side effects of chlorpheniramine, dextromethorphan, and pseudoephedrine?

Multum emt

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficult breathing; swelling of your face, lips, tongue, or throat.

Multum donot

Stop using this medicine and call your doctor at once if you have a serious side effect such as:

  • fast, pounding, or uneven heartbeats;
  • slow, shallow breathing;
  • confusion, hallucinations, unusual thoughts or behavior;
  • severe dizziness, anxiety, restless feeling, or nervousness;
  • urinating less than usual or not at all;
  • easy bruising or bleeding, unusual weakness, fever, chills, body aches, flu symptoms; or
  • dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, confusion, chest pain, shortness of breath, uneven heartbeats, seizure).

Less serious side effects may include:

  • dry mouth, nose, or throat;
  • mild stomach pain, constipation;
  • blurred vision;
  • dizziness, drowsiness, mild headache;
  • sleep problems (insomnia);
  • feeling restless or excited (especially in children);
  • problems with memory or concentration; or
  • flushing (warmth, redness, or tingly feeling).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect chlorpheniramine, dextromethorphan, and pseudoephedrine?

Multum dizzy

Before using this medicine, tell your doctor if you regularly use other medicines that make you sleepy (such as sedatives, narcotic pain medicine, sleeping pills, muscle relaxers, and medicine for seizures, depression, or anxiety). They can add to sleepiness caused by chlorpheniramine, dextromethorphan, and pseudoephedrine.

Ask a doctor or pharmacist if it is safe for you to use chlorpheniramine, dextromethorphan, and pseudoephedrine if you are also using any of the following drugs:

  • glycopyrrolate (Robinul);
  • mepenzolate (Cantil);
  • atropine (Atreza, Sal-Tropine), belladonna (Donnatal, and others), benztropine (Cogentin), dimenhydrinate (Dramamine), methscopolamine (Pamine), or scopolamine (Transderm Scop);
  • bladder or urinary medications such as darifenacin (Enablex), flavoxate (Urispas), oxybutynin (Ditropan, Oxytrol), tolterodine (Detrol), or solifenacin (Vesicare);
  • bronchodilators such as ipratropium (Atrovent) or tiotropium (Spiriva);
  • a diuretic (water pill), or blood pressure medicine;
  • irritable bowel medications such as dicyclomine (Bentyl), hyoscyamine (Hyomax), or propantheline (Pro Banthine); or
  • salicylates such as aspirin, Backache Relief Extra Strength, Novasal, Nuprin Backache Caplet, Doan's Pills Extra Strength, Pepto-Bismol, Tricosal, and others.

This list is not complete and other drugs may interact with chlorpheniramine, dextromethorphan, and pseudoephedrine. Tell your doctor about all medications you use. This includes prescription, over-the-counter, vitamin, and herbal products. Do not start a new medication without telling your doctor.

Where can I get more information?

Your pharmacist can provide more information about chlorpheniramine, dextromethorphan, and pseudoephedrine.


Remember, keep this and all other medicines out of the reach of children, never share your medicines with others, and use this medication only for the indication prescribed.

Every effort has been made to ensure that the information provided by Cerner Multum, Inc. ('Multum') is accurate, up-to-date, and complete, but no guarantee is made to that effect. Drug information contained herein may be time sensitive. Multum information has been compiled for use by healthcare practitioners and consumers in the United States and therefore Multum does not warrant that uses outside of the United States are appropriate, unless specifically indicated otherwise. Multum's drug information does not endorse drugs, diagnose patients or recommend therapy. Multum's drug information is an informational resource designed to assist licensed healthcare practitioners in caring for their patients and/or to serve consumers viewing this service as a supplement to, and not a substitute for, the expertise, skill, knowledge and judgment of healthcare practitioners. The absence of a warning for a given drug or drug combination in no way should be construed to indicate that the drug or drug combination is safe, effective or appropriate for any given patient. Multum does not assume any responsibility for any aspect of healthcare administered with the aid of information Multum provides. The information contained herein is not intended to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions, or adverse effects. If you have questions about the drugs you are taking, check with your doctor, nurse or pharmacist.

Copyright 1996-2013 Cerner Multum, Inc. Version: 7.01. Revision date: 10/20/2011.

Your use of the content provided in this service indicates that you have read, understood and agree to the End-User License Agreement, which can be accessed by clicking on this link.

This information does not replace the advice of a doctor. Healthwise, Incorporated disclaims any warranty or liability for your use of this information. Your use of this information means that you agree to the Terms of Use. How this information was developed to help you make better health decisions.

Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.